Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 20, NWS Pueblo, CO

March 23, 20099 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 23, 2009, 3:43 AM MDT for 9 counties in Colorado. It took effect at Mar 23, 2009, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 3:43 AM MDT (09:43 UTC)
In effect from
Mar 23, 2009, 11:00 AM MDT
Expired
Mar 23, 2009, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4875 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPUB 230943
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
343 AM MDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 227 THROUGH
233 AND 235...236 AND 237 WHICH INCLUDES SOUTHERN EL PASO...
PUEBLO...HUERFANO...LAS ANIMAS...CROWLEY...OTERO...BENT...PROWERS...AND
BACA COUNTIES...FROM 1100 TO 1900 LOCAL TIME TODAY FOR STRONG WIND
GUSTS...LOW RELATIVE HUMIDITIES AND DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH THE
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING. STRONG
WIND GUSTS ARE ALREADY IN PLACE OVER MUCH OF THE WARNING AREA...BUT
LATER THIS MORNING AND INTO THE EARLY AFTERNOON...THE RELATIVE
HUMIDITIES WILL DROP TO 15 PERCENT AND LOWER. THIS COMBINATION OF
WEATHER CONDITIONS AND DRY FUELS WILL CREATE FAVORABLE CONDITIONS
FOR ERRATIC FIRE BEHAVIOR AND RAPID RATES OF FIRE SPREAD IF A FIRE
STARTS.


COZ227>233-235-237-240100-
/O.UPG.KPUB.FW.A.0015.090323T1800Z-090324T0000Z/
/O.NEW.KPUB.FW.W.0020.090323T1700Z-090324T0100Z/
SOUTHERN EL PASO COUNTY-PUEBLO COUNTY-HUERFANO COUNTY-
WESTERN LAS ANIMAS COUNTY-CROWLEY COUNTY-OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-BENT COUNTY-BACA COUNTY-
343 AM MDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WIND GUSTS OF 30 TO 40 MPH AND RELATIVE HUMIDITIES OF 15 PERCENT
AND LOWER CAN BE EXPECTED. THESE CONDITIONS COMBINED WITH THE DRY
FUELS WILL LEAD TO THE POSSIBILITY OF ERRATIC AND EXTREME FIRE
BEHAVIOR IF ANY FIRES START.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

COZ236-240100-
/O.NEW.KPUB.FW.W.0020.090323T1700Z-090324T0100Z/
PROWERS COUNTY-
343 AM MDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING. 

WIND GUSTS OF 30 TO 40 MPH AND RELATIVE HUMIDITIES OF 15 PERCENT
AND LOWER CAN BE EXPECTED. THESE CONDITIONS COMBINED WITH THE DRY
FUELS WILL LEAD TO THE POSSIBILITY OF ERRATIC AND EXTREME FIRE
BEHAVIOR IF ANY FIRES START.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS85 KPUB 231547
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
947 AM MDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 227 THROUGH
233 AND 235...236 AND 237 WHICH INCLUDES SOUTHERN EL PASO...
PUEBLO...HUERFANO...LAS ANIMAS...CROWLEY...OTERO...BENT...
PROWERS...AND BACA COUNTIES...FROM 1100 TO 1900 LOCAL TIME TODAY
FOR STRONG WIND GUSTS...LOW RELATIVE HUMIDITIES AND DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG
WARNING. STRONG WIND GUSTS ARE ALREADY IN PLACE OVER MUCH OF THE
WARNING AREA...BUT LATER THIS MORNING AND INTO THE EARLY
AFTERNOON...THE RELATIVE HUMIDITIES WILL DROP TO 15 PERCENT AND
LOWER. THIS COMBINATION OF WEATHER CONDITIONS AND DRY FUELS WILL
CREATE FAVORABLE CONDITIONS FOR ERRATIC FIRE BEHAVIOR AND RAPID
RATES OF FIRE SPREAD IF A FIRE STARTS.

COZ227>233-235>237-240100-
/O.CON.KPUB.FW.W.0020.090323T1700Z-090324T0100Z/
SOUTHERN EL PASO COUNTY-PUEBLO COUNTY-HUERFANO COUNTY-
WESTERN LAS ANIMAS COUNTY-CROWLEY COUNTY-OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-BENT COUNTY-PROWERS COUNTY-BACA COUNTY-
947 AM MDT MON MAR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

WIND GUSTS OF 30 TO 40 MPH AND RELATIVE HUMIDITIES OF 15 PERCENT
AND LOWER CAN BE EXPECTED. THESE CONDITIONS COMBINED WITH THE DRY
FUELS WILL LEAD TO THE POSSIBILITY OF ERRATIC AND EXTREME FIRE
BEHAVIOR IF ANY FIRES START.

CURRENT OBSERVATIONS AS OF 9 AM THIS MORNING INDICATE STRONG WINDS
OF 35 TO 45 MPH OCCURRING OVER THE REGION. RH VALUES WERE IN THE
UPPER TEENS TO LOWER 20S. AS CONDITIONS CONTINUE TO WARM UP...THE
RH VALUES WILL CONTINUE TO DECREASE. THE WINDS WILL REMAIN GUSTY
THROUGH THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KPUB 232111
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 227 THROUGH
233 AND 235...236 AND 237 WHICH INCLUDES SOUTHERN EL PASO...
PUEBLO...HUERFANO...LAS ANIMAS...CROWLEY...OTERO...BENT...
PROWERS...AND BACA COUNTIES...FROM 1100 TO 1900 LOCAL TIME TODAY
FOR STRONG WIND GUSTS...LOW RELATIVE HUMIDITIES AND DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG
WARNING. STRONG WIND GUSTS ARE ALREADY IN PLACE OVER MUCH OF THE
WARNING AREA...BUT LATER THIS MORNING AND INTO THE EARLY
AFTERNOON...THE RELATIVE HUMIDITIES WILL DROP TO 15 PERCENT AND
LOWER. THIS COMBINATION OF WEATHER CONDITIONS AND DRY FUELS WILL
CREATE FAVORABLE CONDITIONS FOR ERRATIC FIRE BEHAVIOR AND RAPID
RATES OF FIRE SPREAD IF A FIRE STARTS.

COZ227>233-235>237-240100-
/O.CON.KPUB.FW.W.0020.000000T0000Z-090324T0100Z/
SOUTHERN EL PASO COUNTY-PUEBLO COUNTY-HUERFANO COUNTY-
WESTERN LAS ANIMAS COUNTY-CROWLEY COUNTY-OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-BENT COUNTY-PROWERS COUNTY-BACA COUNTY-
311 PM MDT MON MAR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

WIND GUSTS OF 30 TO 40 MPH AND RELATIVE HUMIDITIES OF 15 PERCENT
AND LOWER CAN BE EXPECTED. THESE CONDITIONS COMBINED WITH THE DRY
FUELS WILL LEAD TO THE POSSIBILITY OF ERRATIC AND EXTREME FIRE
BEHAVIOR IF ANY FIRES START.

CURRENT OBSERVATIONS AS OF 3 PM INDICATED RED FLAG CONDITIONS WERE
OCCURRING OVER MANY AREAS OF SOUTHEAST COLORADO. RH VALUES WERE
BELOW 15% GENERALLY SOUTH OF A LINE FROM FORT CARSON...TO LA JUNTA
TO JUST SOUTH OF LAMAR. WINDS WERE BLOWING FROM THE WEST AT 20 TO
35 MPH WITH HIGHER GUSTS SOUTH OF THIS LINE. 

A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION LATE THIS AFTERNOON
AND EVENING...AND AFTER THIS FRONT GOES BY...RH VALUES WILL
INCREASE TO ABOVE 60%. WINDS WILL SHIFT TO THE NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KPUB 240046
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT MON MAR 23 2009

...RED FLAG WARNING EXPIRED FOR FIRE ZONES 227 THROUGH 233 AND
235...236 AND 237 WHICH INCLUDES SOUTHERN EL PASO...PUEBLO...
HUERFANO...LAS ANIMAS...CROWLEY...OTERO...BENT...PROWERS...AND
BACA COUNTIES...

.A COLD FRONT HAS MOVED THROUGH EASTERN COLORADO INCREASING THE
RELATIVE HUMIDITIES ABOVE THE CRITICAL 15 PERCENT THRESHOLD. THUS
CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER ANTICIPATED AND THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

COZ227>233-235>237-240200-
/O.EXP.KPUB.FW.W.0020.000000T0000Z-090324T0100Z/
SOUTHERN EL PASO COUNTY-PUEBLO COUNTY-HUERFANO COUNTY-
WESTERN LAS ANIMAS COUNTY-CROWLEY COUNTY-OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-BENT COUNTY-PROWERS COUNTY-BACA COUNTY-
646 PM MDT MON MAR 23 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING. 

HUMIDITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AS GUSTY
NORTHEAST WINDS 15 TO 30 MPH BRING INCREASING MOISTURE TO THE
REGION. THESE WINDS WILL DIMINISH BY LATE EVENING AS HUMIDITIES
RECOVER TO AROUND 60 TO 80 PERCENT OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 22, 9:32 PM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Mar 22, 9:32 PM MDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
932 PM MDT SUN MAR 22 2009

.UPDATE...
UPDATED TO REMOVE THUNDERSTORMS FOR TONIGHT.

&&

.SHORT TERM...
APPEARS THAT THUNDERSTORM THREAT SHOULD BE OVER FOR TONIGHT. STILL
SOME MOISTURE/SURFACE CONVERGENCE ASSOCIATED WITH THE DRYLINE NEAR
THE KANSAS BORDER...BUT NO CONVECTION EVIDENT ANYWHERE IN THE
VICINITY SO APPEARS CAP IS HOLDING STRONG. STILL A LITTLE CONCERNED
THAT WE COULD TRIGGER AN ISOLATED STORM OR TWO AS THE APPROACHING
SHORTWAVE MOVES IN...EVEN OVER THE MOUNTAINS AND I-25 CORRIDOR...
BUT SINCE THIS SEEMS LIKE A REMOTE CHANCE WILL NOT PUT IN THE FORECAST.
ALSO...BROUGHT SOME NEW OBSERVATIONS INTO THE GRIDS TO HELP REINITIALIZE
THE FORECAST.

.LONG TERM...
NO UPDATES AT THIS TIME.

&&

.AVIATION...
NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 409 PM MDT SUN MAR 22 2009/

SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN IS WINDS.

CURRENTLY...CAA ALOFT ASSOCIATED WITH STRONG SHORT WAVE IS MOVING
INTO NW CO ATTM. CLOUDS ARE RAPIDLY INCREASING THIS REGION AND CG
STRIKES ARE STARTING TO INCREASE OVER THE GREAT BASIN. OVER OUR
REGION...SOME THICK HI CLOUDS HAVE REMAINED OVER THE FAR E PLAINS A
BIT LONGER THAN I THOUGHT THEY WOULD...HOWEVER TEMPS STILL ROCKETED
UP INTO THE UPPER 70S (KLAA 77 @ 2 PM). RH VALUES ARE BELOW 15% IN
THE RED FLAGE WARNING AREA...BUT WINDS HAVE BEEN A BIT LACKLUSTER SO
FAR. STRONGEST WINDS HAVE BEEN ALONG THE RATON MESA.

TONIGHT...VERY DYNAMIC SYSTEM WILL CONTINUE TOWARDS AREA.
UNFORTUNATELY FOR MOST OF OUR REGION...THE DYNAMICAL FORCING WHICH
WILL PRODUCE THE NEEDED LIFT FOR PRECIP WILL MAINLY BE TO THE N OF
OUR REGION. HOWEVER...SUFFICIENT FORCING (BOTH DYNAMIC AND
OROGRAPHIC) FOR HEAVY SNOWS ALONG THE CONTDVD WILL OCCUR...AND
EXPECT SNOWS TO QUICKLY PICK UP THIS EVENING ACROSS THE ABOVE
MENTIONED REGION. THE HEAVIEST SNOWS ACROSS THE SW MTNS WILL OCCUR
TONIGHT AND WILL TAPER OFF TOMORROW. HOWEVER...LAGGING TROUGHIENESS
OVER THE SW CONUS WILL LIKELY KEEP SOME SNOW GOING...ESPECIALLY OVER
THE W SLOPES OF THE SW MTNS. FOR THE C MTNS...PERIODS OF HEAVY
SNOW AND WIND WILL KEEP UP THROUGH THE NIGHT.

AS FOR THE PLAINS TONIGHT...WINDS WILL BE MAIN CONCERN. STRONGEST
PART OF MID LVL JET WILL COME ACROSS TONIGHT...SO EXPECT SFC
WINDS...ESPECIALLY IN AREAS OF HUERFANO/W LAS ANIMAS COUNTY...WILL
KEEP UP THROUGH THE NIGHT. TEMPS ONCE AGAIN WILL BE MILD TONIGHT AND
EXPECT LOWS IN THE 30S AND 40S.

MONDAY...MAIN CONCERN WILL BE INCREASING WINDS OVER THE PLAINS. INTENSE
SFC LOW WILL BE OVER FAR NE CO AND WILL MOVE ONLY SLOWLY NE
THROUGH THE DAY. WITH LAPSE RATES AOA 8-9 C/KM OVER OUR
AREA...GOOD MIXING WILL OCCUR. CAA WILL BE ONGOING THROUGHOUT THE
DAY...BUT WITH INTENSE DOWNSLOPE...TEMPS SHOULD BE RATHER MILD
WITH HIGHS IN THE 60S MOST AREAS. GIVEN THE MAX TEMPS AND VERY DRY
CONDITIONS...WENT WITH ANOTHER FIRE WX WATCH FOR TOMORROW.
ALTHOUGH I AM CONFIDENT WINDS WILL REACH CRITERIA (>25 KNOTS)...RH
VALUES MAY BE PROBLEMATIC AND NOT REACH THE 15% CRITERIA. IT IS
THIS REASON THAT I WENT WITH A WATCH AND NOT A WARNING.

FOR THE MTNS...SNOWS SHOULD BE CONTINUING ACROSS THE C MTNS IN THE
NW FLOW. EXPECT AT LEAST A FOOT OR MORE ACROSS THE NW SLOPES OF THE
C MTNS. AS MENTIONED ABOVE...SNOW MAY CONTINUE OVER THE SW MTNS
THROUGH THE DAY AS 2NDRY TROUGH LAGS BEHIND. LAPSE RATES CONTINUE IN
THE 7-8C RANGE DURING THE AFTERNOON AND DUE WESTERLY FLOW SHOULD
ALLOW THE SNOW TO CONTINUE. /34

LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

A RATHER ACTIVE PATTERN IN STILL ANTICIPATED FOR THE CWA DURING
THE LONG TERM(ESPECIALLY BY LATE WEEK) WITH POPS AND TEMPERATURES
THE PRIMARY METEOROLOGICAL ISSUES.

LATEST COMPUTER MODELS SUGGEST THAT CLOSED UPPER LOW OVER
NORTH-CENTRAL NEBRASKA AT 06Z MONDAY WILL SHIFT INTO MINNESOTA BY
06Z WEDNESDAY. CWA SHOULD NOTE GENERALLY COOL NORTHWEST TO ZONAL
UPPER FLOW IN THE WAKE OF THIS SYSTEM FROM MONDAY NIGHT INTO
WEDNESDAY WITH GENERALLY LIGHT HIGHER ELEVATION SNOWS ANTICIPATED
DURING THIS TIME-FRAME. GUSTY WINDS AT TIMES WILL ALSO BE
POSSIBLE...ESPECIALLY FAR EASTERN SECTIONS FROM MONDAY NIGHT INTO
TUESDAY EVENING. TEMPERATURES RUNNING SLIGHTLY BELOW LATE MARCH
CLIMATOLOGICAL AVERAGES ALSO ANTICIPATED FROM MONDAY NIGHT INTO
WEDNESDAY.

LONGER TERM MODELS FROM 12Z-18Z/22ND HAVE DIFFERING SOLUTIONS IN
REGARDS TO TRACK OF NEXT SYSTEM THAT IMPACTS CWA. 12Z/22ND GFS
PROJECTS THAT UPPER SYSTEM DEVELOPING OVER SOUTHERN IDAHO
WEDNESDAY EVENING MOVES ACROSS COLORADO AS AN OPEN UPPER WAVE
THURSDAY AND THEN INTO WISCONSIN BY 12Z SATURDAY...WHILE 12Z/22ND
ECMWF HAS CLOSED LOW OVER NORTHERN ARIZONA BY 00Z FRIDAY BEFORE
THIS CLOSED LOW MOVES INTO NORTHEASTERN COLORADO BY 12Z SATURDAY.
FINALLY...18Z/22ND DGEX SUGGESTS THAT CLOSED UPPER LOW OVER
NORTHERN NEVADA AT 06Z THURSDAY MOVES INTO WEST-CENTRAL COLORADO
BY 00Z FRIDAY AND THEN INTO NORTHEAST NEW MEXICO BY 12Z FRIDAY
BEFORE MOVING INTO WESTERN OKLAHOMA BY 00Z SATURDAY. AT THIS
TIME...AM LEANING TOWARDS THE DGEX SOLUTION...WHICH HAS TO
POTENTIAL TO PRODUCE THE MOST SIGNIFICANT SNOW TO THE
EASTERN/SOUTHERN MOUNTAINS AND PORTIONS OF THE I-25 CORRIDOR SINCE
EARLY JANUARY OF 2009(THANKS IN PART TO THE TRACK OF THE UPPER LOW
IN COMBINATION WITH HEALTHY 700 MB 30 TO 50 KNOT NORTHEAST WINDS
FROM THURSDAY EVENING INTO FRIDAY MORNING. FOR NOW...HAVE
INCREASED POPS FROM LATE THURSDAY INTO THURSDAY NIGHT. WFO WILL
CONTINUE TO MONITOR THIS SYSTEM CLOSELY. TEMPERATURES ON THURSDAY
AND FRIDAY PROJECTED TO RUN WELL BELOW LATE MARCH CLIMATOLOGICAL
AVERAGES.

FINALLY...MORE TRANQUIL AND WARMER CONDITIONS ARE EXPECTED TO
PREVAIL OVER THE REGION FROM SATURDAY INTO SUNDAY AS GENERALLY
DRY NORTHWEST FLOW ALOFT RETURNS.

AVIATION...

THIS AVAITION AFD IS PRIMARILY FOR THE 3 TAF SITES...KCOS..KPUB AND
KALS WHICH ARE IN THE NWS PUEBLO FCST AREA.

VFR CONDITIONS ANTICIPATED NEXT 24 HOURS AT ALL 3 TAF SITES.

THE MAIN CONCERN THIS PERIOD IS WINDS. EXPECTED BLIZZARD WELL TO THE
N OF THE REGION WILL CAUSE STRONG NW WINDS OVER THE REGION TOMORROW.
AT KCOS AND KPUB...WINDS TO SHIFT TO A MORE W TO NW COMPONENT
SHORTLY BEFORE SUNRISE AND BECOMING GUSTY IN THE 25 TO 35 KNOT
RANGE. WINDS SHOULD KEEP UP THROUGH THE DAYLIGHT HOURS TOMORROW.

STRONGER WINDS WILL OCCUR OVER THE FAR E PLAINS TOMORROW. IT WILL BE
DRY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH MONDAY AFTERNOON FOR COZ227>233-235-237.

WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR COZ058-060.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR COZ066-068.

&&

50/50
Hazardous weather outlook, Mar 22, 9:21 PM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
921 PM MDT SUN MAR 22 2009

COZ058>089-093>099-240330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
921 PM MDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SNOW...HEAVY AT TIMES...WILL FALL ALONG THE CONTINENTAL DIVIDE
TONIGHT WITH ACCUMULATIONS OF 1 TO 5 INCHES POSSIBLE BY MONDAY
MORNING.  WESTERLY WINDS 15 TO 30 MPH GUSTING TO NEAR 50 MPH
AT TIMES WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS EXPECTED TO CONTINUE ACROSS THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE THROUGH MONDAY. STORM TOTAL ACCUMULATIONS OF 8
TO 13 INCHES ARE EXPECTED OVER THE CENTRAL MOUNTAINS...WITH TOTALS
OF 4 TO 9 INCHES EXPECTED OVER THE SOUTHWEST MOUNTAINS. THE PIKES
PEAK AND PALMER DIVIDE REGION COULD ALSO SEE A QUICK SHOT OF SNOW
EARLY MONDAY...WITH 1 TO 3 INCHES POSSIBLE. NORTHWESTERLY WINDS AT
15 TO 30 MPH GUSTING TO NEAR 40 MPH AT TIMES WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW IN THESE AREAS.

WHILE SNOW IS FLYING IN SOME AREAS...CRITICAL FIRE WEATHER CONDITIONS
WILL AGAIN BE POSSIBLE ACROSS THE SOUTHEAST PLAINS. A COMBINATION
OF STRONG WINDS...LOW HUMIDITIES AND DRY FUELS WILL RESULT IN THE
POTENTIAL FOR RAPID AND EXPLOSIVE FIRE GROWTH.

ANOTHER QUICK MOVING UPPER DISTURBANCE IS FORECAST FOR TUESDAY
NIGHT...POSSIBLY BRINGING MORE ACCUMULATING SNOW TO THE HIGHER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES.

FARTHER OUT...A MORE SIGNIFICANT UPPER LEVEL SYSTEM COULD SWING
ACROSS THE FOUR CORNERS BY MIDWEEK...BRINGING MUCH COLDER
TEMPERATURES AND A BETTER CHANCE FOR SNOW FOR THE ENTIRE STATE ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TONIGHT ALONG THE CONTINENTAL DIVIDE...AND POSSIBLE
OVER THE PIKES PEAK REGION.

50/50

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.